Nearly every drug and medication – doctor prescribed or over-the-counter – has a related list of potential side effects (some of which can be extremely significant). But were you aware that there are a number of medications that can be bad for your ears? These drugs and medications do exist, and they are referred to as ototoxic. Both over-the-counter and prescription can be ototoxic. According to the American Speech-Language-Hearing Association (ASLHA), there are more than 200 medications that may induce permanent or temporary hearing loss or even balance problems. Quite a few of these ototoxic medications are widely, and you’ve probably heard of them and may even be using them.
- Loop Diuretics – Loop diuretics are sometimes used in the management of particular kidney conditions, high blood pressure, and heart failure. Possible side effects are hearing loss and tinnitus that you may or may not even notice.
- Salicylates – Salicylates are widely found in common pain relievers such as aspirin. Some people use salicylates on a daily basis to manage heart conditions. The good news is that when drugs containing salicylates are stopped, the ototoxic side effects will subside on their own.
- NSAIDs – Nonsteroidal anti-inflammatory drugs(known as NSAIDs) can lead to temporary hearing loss and a ringing in the ears.Some easily recognized NSAIDs include ibuprofen and naproxen.
- Aminoglycoside Antibiotics – There are numerous categories of aminoglycoside antibiotics used in the treatment of bacterial infections, such as streptomycin, kanamycin, amikacin, neomycin and gentamicin. Aminoglycoside antibiotics generate free radicals, which can cause degeneration in the inner ear. Infants of mothers who took kanamycin or streptomycin while they were pregnant have been known to be born deaf.
- Chemotherapy Drugs – Irreversible hearing damage has been noted in many cancer treatment drugs, such as cisplatin, carboplatin, bleomycin and cyclophosphamide. Changes in your hearing or balance while taking chemotherapy drugs should be reported to your doctor.
Elevated dosage and/or combining of these ototoxic medications can increase the risks, but always consult your doctor before modifying or stopping any prescription drugs. It can also be prudent to consult with your physician to make sure you are taking the appropriate amounts for both the maintenance of your condition and your ear hearing.